Follow
Share

My mom ended up at with RSV on top of pneumonia needed to have a Ventilator put in and now she was sedated for 2 1/2 days. Now the only words she will say is no yeah and hey and help so I’m trying to figure out if this is a permanent thing or is it just caused of the heavy sedation they had her under she was Sedated with fentanyl and propofol for pain.

Find Care & Housing
Total sedation includes putting in an endotracheal tube to aid in breathing. The pt cannot be awake during this--the feeling of a trach tube is unbearable.

Partial sedation can include a cannula in the nose to aid in 02 sats and being able to quickly switch to general anesthesia quickly if needed.

IV's are present in all kinds of anesthesia.

Lowest grade sedation can be with just an oxygen mask and IV providing the drugs to keep a person sedated.

(MY DIL is an anesthesiologist and if she read this she'd slap me--I'm making a hash of it, I know)

BUT--basically, the deeper the sedation, the more "equipment" will be used. Ventilators are used when the pt needs to be "out" for longer than a few hours. They are absolutely awful to wake up to...DH had some total flip outs after his liver transplant and he woke up to find he'd been "vented"--he had to be tied to the bed, it was horrible.

Anes. for the elderly is tricky. Some do not come back from long term anes, very well, and never are the "same". Some shake it off in a few hours and are none the worse for the wear,

If you have concerns about your mom's state of mind after this experience,find the anes dr and have a chat with her. Most anes drs. do theit jobs, chart out and never see the patient again.

Propofol and fentanyl are commonly used for pain and sedation. They shouldn't have any long term effects--BUT, you never know.

Any questions of this nature should go to the anesthesia doc who treated mom. If she was heavily sedated for almost 3 days, there should be a record of who was in charge.
Helpful Answer (1)
Reply to Midkid58
Report

Ask a Question

Subscribe to
Our Newsletter